Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 361, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 13, 2012, 7:06 AM CDT for Lake County, Obion County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2012, 7:06 AM CDT (12:06 UTC)
- Expired
- Aug 13, 2012, 7:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lake County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 83 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:15 AM CDT | HAIL 1 | Samburg, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 0.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1586 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
060 WUUS54 KMEG 131206 SVRMEG TNC095-131-131245- /O.NEW.KMEG.SV.W.0361.120813T1206Z-120813T1245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 706 AM CDT MON AUG 13 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LAKE COUNTY IN NORTHWEST TENNESSEE... OBION COUNTY IN NORTHWEST TENNESSEE... * UNTIL 745 AM CDT * AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REELFOOT LAKE STATE PARK...AND MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION CITY AND REELFOOT LAKE STATE PARK. THIS WARNING ALSO INCLUDES AREAS NEAR REELFOOT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3650 8894 3626 8897 3625 8946 3642 8943 TIME...MOT...LOC 1207Z 265DEG 36KT 3633 8936 $$
3 follow-up statements
155 WWUS54 KMEG 131216 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 716 AM CDT MON AUG 13 2012 TNC095-131226- /O.CAN.KMEG.SV.W.0361.000000T0000Z-120813T1245Z/ LAKE TN- 716 AM CDT MON AUG 13 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY IS CANCELLED... AT 716 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3643 8935 3650 8894 3626 8897 3625 8939 TIME...MOT...LOC 1216Z 265DEG 36KT 3637 8924 $$ TNC131-131245- /O.CON.KMEG.SV.W.0361.000000T0000Z-120813T1245Z/ OBION TN- 716 AM CDT MON AUG 13 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR OBION COUNTY... AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RONEYS STORE...OR 7 MILES EAST OF REELFOOT LAKE STATE PARK...MOVING EAST AT 40 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVES... SAMBURG...UNION CITY...SPOUT SPRINGS...RONEYS STORE...FREMONT...OLD FREMONT...JACKSONVILLE...WOLVERINE...GLASS...ELBRIDGE...MINNICK... GIBBS AND SHAFFNER. THIS WARNING ALSO INCLUDES AREAS NEAR REELFOOT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3643 8935 3650 8894 3626 8897 3625 8939 TIME...MOT...LOC 1216Z 265DEG 36KT 3637 8924 $$
419 WWUS54 KMEG 131226 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 726 AM CDT MON AUG 13 2012 TNC131-131245- /O.CON.KMEG.SV.W.0361.000000T0000Z-120813T1245Z/ OBION TN- 726 AM CDT MON AUG 13 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR CENTRAL OBION COUNTY... AT 715 AM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL IN SAMBURG IN WESTERN OBION COUNTY. THIS STORM WAS CURRENTLY LOCATED NEAR RONEYS STORE...OR 9 MILES EAST OF REELFOOT LAKE STATE PARK...MOVING EAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVES...UNION CITY...SPOUT SPRINGS...RONEYS STORE...FREMONT...OLD FREMONT... JACKSONVILLE...WOLVERINE...GLASS...ELBRIDGE...GIBBS...SHAFFNER...MC CUTCHEN HEIGHTS AND MOFFATT. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3626 8933 3643 8933 3650 8894 3626 8897 TIME...MOT...LOC 1225Z 263DEG 27KT 3636 8922 $$
681 WWUS54 KMEG 131242 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 742 AM CDT MON AUG 13 2012 TNC131-131252- /O.EXP.KMEG.SV.W.0361.000000T0000Z-120813T1245Z/ OBION TN- 742 AM CDT MON AUG 13 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OBION COUNTY WILL EXPIRE AT 745 AM CDT... AT 742 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3626 8933 3643 8933 3650 8894 3626 8897 TIME...MOT...LOC 1242Z 263DEG 27KT 3637 8906 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:20 AM CDT, 46 minutes earlier.
Area forecast discussion, Aug 13, 6:20 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 620 AM CDT MON AUG 13 2012 .UPDATE... UPDATED TO ADD 12Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 432 AM CDT MON AUG 13 2012/ DISCUSSION... WEAK SURFACE LOW PRESSURE IS POSITIONED ACROSS CENTRAL MISSOURI EARLY THIS MORNING. A WARM FRONT EXTENDS SOUTHEAST FROM THIS LOW ACROSS EASTERN ARKANSAS INTO NORTHWEST MISSISSIPPI WITH A TRAILING COLD FRONT EXTENDING BACK ACROSS SOUTHWEST MISSOURI INTO EASTERN OKLAHOMA. SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT ACROSS SOUTHERN MISSOURI THROUGH CENTRAL ARKANSAS. THIS CONVECTION IS BEING DRIVEN BY A MID LEVEL SHORTWAVE MOVING EAST OUT OF OKLAHOMA. CONVECTION IS ALSO BEING AIDED BY A LOW LEVEL JET STREAK (LLJ) POSITIONED FROM THE ARKLATEX INTO THE MID MISSISSIPPI VALLEY. ANOTHER MID LEVEL SHORTWAVE OVER EASTERN KANSAS EARLY THIS MORNING WILL CONTINUE TO PUSH SOUTHEAST TOWARDS THE MID SOUTH TODAY. AS THIS OCCURS...EXPECT THE WARM FRONT TO MIX RAPIDLY NORTHEASTWARD ACROSS THE AREA AS THE LLJ BEGINS TO SHIFT EASTWARD. THIS WILL ADVECT RICH LOW LEVEL MOISTURE...CHARACTERIZED BY LOWER 70S DEWPOINTS...CURRENTLY OVER CENTRAL ARKANSAS AND MISSISSIPPI INTO THE MID SOUTH. THE ONGOING CLUSTERS OF STORMS TO OUR WEST WILL CONTINUE TO RACE SOUTHEASTWARD BUT MAY BEGIN TO CROSS EAST OF THE WARM FRONT THIS MORNING AND DIMINISH IN COVERAGE AND INTENSITY THROUGH LATE MORNING. ADDITIONAL STORMS SHOULD REFIRE ALONG THE COLD FRONT AND IN THE PRE-FRONTAL WARM SECTOR BY EARLY THIS AFTERNOON IN THE VICINITY OF THE MISSISSIPPI RIVER...THEN PUSHING EASTWARD ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI. THIS SCENARIO IS SUPPORTED BY MUCH OF THE MODEL GUIDANCE...INCLUDING THE LATEST NAM12...HRRR...AND EVEN TO SOME EXTENT THE GFS. THERE DOES REMAIN SOME UNCERTAINTY WITH RESPECT TO HOW THE MORNING CONVECTION EVOLVES AND THIS WILL HAVE IMPLICATIONS ON THE REDEVELOPMENT OF AFTERNOON STORMS ALONG THE COLD FRONT. AT THIS TIME PLAN TO KEEP POPS IN THE CHANCE CATEGORY...ESPECIALLY CONSIDERING THE COMPLICATED PATTERN AND OVERALL LINGERING DROUGHT CONDITIONS IN PLACE OVER THE AREA. HIGH TEMPERATURES WILL ALSO BE DEPENDENT UPON HOW CONVECTIVE EVOLUTION UNFOLDS. THERE WILL BE THE POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE LIMITS AS SUFFICIENT DEEP LAYER SHEAR COMBINES WITH MODERATE TO POTENTIALLY STRONG INSTABILITY TO SUPPORT ORGANIZED MULTICELL OR EVEN SUPERCELL THUNDERSTORMS. 0-6 KM SHEAR SHOULD REMAIN ON THE ORDER OF 35 KTS WITH SBCAPES POTENTIALLY EXCEEDING 3000 J/KG BY THIS AFTERNOON. MID LEVEL LAPSE RATES SHOULD REMAIN SUFFICIENTLY STEEP AROUND 6.5 C/KM. FORCING ALONG THE FRONT COMBINED WITH THESE FAVORABLE PARAMETERS SHOULD ALLOW ANY SEVERE STORM THAT DEVELOPS TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE GREATEST SEVERE WEATHER POTENTIAL SHOULD BE THIS AFTERNOON AND PRIMARILY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE COLD FRONT WILL MOVE INTO EASTERN AREAS BY THIS EVENING WITH CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FRONT SHOULD MOVE SOUTH AND EAST OF THE FORECAST AREA BY LATE TONIGHT BEFORE STALLING TO OUR SOUTH THROUGH MID WEEK. WEAK SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION FOR TUESDAY AND WEDNESDAY. THIS WILL PROVIDE DRY WEATHER ALONG WITH SLIGHTLY COOLER AND LESS HUMID CONDITIONS. ANOTHER WEAK MID LEVEL SHORTWAVE WILL MOVE FROM THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI VALLEY WEDNESDAY NIGHT. THE BETTER MOISTURE AXIS SHOULD REMAIN MOSTLY TO OUR SOUTH ALONG THE STALLED FRONT...BUT THERE COULD BE SOME OVERRUNNING OF THE FRONT WHICH COULD PROVIDE ISOLATED CHANCES FOR ELEVATED SHOWERS AND THUNDERSTORMS ACROSS OUR FAR SOUTHWEST COUNTIES. THE STALLED FRONT WILL LIFT BACK TO THE NORTH AS A WARM FRONT ON THURSDAY. THIS SHOULD BRING RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. A STRONGER MID LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE REGION FOR THE END OF THE WEEK INTO NEXT WEEKEND. THIS SYSTEM SHOULD BRING HIGHER CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. IN ADDITION...MUCH COOLER AND LESS HUMID WEATHER WILL FOLLOW THE FRONT FOR NEXT WEEKEND. JLH && .AVIATION... 12Z TAF CYCLE VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD OUTSIDE OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A SHORTWAVE TROUGH HAVE BEEN WEAKENING OVER THE PAST COUPLE OF HOURS. THUS...HAVE CONFINED VCTS TO JBR UNTIL 13/13Z...TUP BETWEEN 13/12-14Z...VCSH AT MEM THROUGH 13/13Z...AND MKL BETWEEN 13/13-14Z. LATEST FORECAST TRENDS SUGGEST ANOTHER LINE OF SHOWERS AND THUNDERSTORMS MAY DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI RIVER LATE MORNING TOWARDS EARLY AFTERNOON AS THE ATMOSPHERE DESTABILIZES AGAIN AND AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT PUSH THROUGH THE AREA THROUGH EARLY THIS EVENING. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO BETWEEN 10-12KTS THIS MORNING AND VEER NORTHWEST BY THIS EVENING AS THE COLD FRONT PASSES THROUGH THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP BETWEEN 14/08-12Z. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 92 71 88 69 / 50 20 0 10 MKL 89 66 86 60 / 50 30 10 10 JBR 90 67 87 63 / 50 10 0 10 TUP 90 70 89 65 / 50 40 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 13, 4:43 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 443 AM CDT MON AUG 13 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 443 AM CDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID SOUTH THROUGH THIS EVENING. THE GREATEST SEVERE WEATHER POTENTIAL SHOULD OCCUR THIS AFTERNOON AND EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER. THERE WILL BE AN ENHANCED RISK FOR DAMAGING WINDS AND LARGE HAIL WITH ANY SEVERE STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. JLH
In the hours before
Special weather statement, Aug 13, 5:40 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 540 AM CDT MON AUG 13 2012 ARZ008-009-131115- CLAY AR-RANDOLPH AR- 540 AM CDT MON AUG 13 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 615 AM CDT FOR... CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF DATTO AT 541 AM CDT... MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR CORNING...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3650 9023 3628 9027 3630 9087 3650 9085 TIME...MOT...LOC 1041Z 268DEG 28KT 3642 9063
Local storm report, Aug 13, 6:22 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 AM CDT MON AUG 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM TSTM WND DMG 7 W CORNING 36.41N 90.71W
08/13/2012 CLAY AR LAW ENFORCEMENT
POWERLINE REPORTED DOWN.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:32 AM CDT | Severe Thunderstorm Warning | MEG | Lake | 43 min |
| Aug 13, 8:50 AM CDT | Special Weather Statement | MEG | Madison | 25 min |
| Aug 13, 9:14 AM CDT | Special Weather Statement | MEG | Henderson | 31 min |
| Aug 13, 10:03 AM CDT | Special Weather Statement | MEG | Decatur, Hardin, McNairy | 27 min |
| Aug 13, 10:34 AM CDT | Special Weather Statement | MEG | Hardin | 26 min |
| Aug 13, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale | 50 min |
| Aug 13, 5:15 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.